Alert archive / South Dakota / Red Flag Warnings in 2023
Red Flag Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Nov 13, 2023, 2:28 PM CST for 9 counties in South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2023, 2:28 PM CST (20:28 UTC)
- Expired
- Nov 13, 2023, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900 WWUS83 KFSD 132028 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 228 PM CST Mon Nov 13 2023 SDZ038-050-052-053-057>059-063-064-140000- /O.NEW.KFSD.FW.W.0008.231113T2028Z-231114T0000Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 228 PM CST Mon Nov 13 2023 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas. * WINDS...South 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
376 WWUS83 KFSD 132359 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 559 PM CST Mon Nov 13 2023 SDZ038-050-052-053-057>059-063-064-140100- /O.EXP.KFSD.FW.W.0008.000000T0000Z-231114T0000Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 559 PM CST Mon Nov 13 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL SOUTH DAKOTA... With falling temperatures this evening, relative humidity values are increasing above critical values. However, south to southwesterly winds remain strong overnight, with gusts to 35 mph at times. Continue to take precautions to prevent fire start. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Nov 13, 11:25 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Nov 13, 11:25 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1125 AM CST Mon Nov 13 2023 .DISCUSSION... Issued at 343 AM CST Mon Nov 13 2023 KEY MESSAGES: - Seasonably warm temperatures (highs 15-20F above normal) will continue through at least Thursday, continuing to a lesser extent (5- 10F above normal) into next weekend. - With above normal temperatures and periods of breezy winds, there will be an elevated fire danger during the afternoon hours for Today, Tuesday, and Thursday. See fire weather section. - Dry weather will dominate the week ahead, with chances for light rain looking to return Sunday into Monday. As a weak surface high slides southeastwards away from the area, temperatures as of 9Z are largely in the upper 20s and 30s, with the whole area expected to dip into the lower/mid 30s by sunrise. Today will be another warm and breezy day as the surface pressure gradient (SPG) tightens between the aforementioned high pressure and a surface low pressure moving across southern Alberta. As 850mb temperatures approach the lower teens further aided by ridging aloft, have bumped up temperatures to near the 95th percentile given the favorable mixy southerly flow, resulting in widespread lower to mid 60s across the region. Winds ramp up during the late morning into the afternoon hours, with the strongest gusts expected west of I-29 in the lower 30s, while areas east of I-29 will remain in the teens to lower 20s. High to very high fire danger will be present throughout the afternoon hours. Overnight into Tuesday, temperatures remain on the warmer side as the SPG remain tightened, which will keep temperatures in the lower to mid 40s (closer to our normal highs than lows). Record high minimum temperatures may be in jeopardy, with the current forecast falling 1 degree shy at both Sioux Falls and Huron. Flow aloft transitions to become more quasi-zonal on Tuesday, with conditions remaining breezy thanks to a strong 850mb jet. Ensemble situational awareness tables (ESATs) from both the NAEFS and ECMWF show 850mb winds exceeding the 90th percentile of climatology during the afternoon hours, so have bumped up wind gusts into the 30s and 40s across the area. Given the elevation, areas along the Buffalo Ridge in SW MN may see sustained winds of 30 mph and gusts over 45 mph, especially for areas on the lee-side of the ridge. With 850mb temperatures throughout the 850-500mb column AOA the 90th percentile from both ESATs, an even warmer day is expected in the mid to upper 60s. Scattered to broken cloud coverage should keep us from getting even warmer, with the 90th percentiles approaching 70 in some places if clouds aren't as prominent as expected. High to very high fire danger will again be present throughout the afternoon hours. Overnight into Wednesday, a weak high pressure comes sliding down, bringing low temperatures back down into the 30s. Southerly return flow does set up by the afternoon hours, but given less time for mixy winds to bring warmer temperatures back down to the surface, temperatures will be little cooler in the lower to mid 60s. Currently not expecting winds to get into the 20s, but if they do expect temperatures to bump up a few degrees given the continued warm temperatures aloft. Winds increase overnight as a low pressure system approaches the area from the northwest, which will keep overnight temperatures again in the 40s, though record high minimum temperatures are a bit higher for this date. The low pressure system will bring a dry cold frontal passage through the area during the morning or afternoon hours, with models continuing to disagree on timing, which will impact max temperatures. NBM has the front moving through areas west of I-29 during the morning hours before moving eastwards, so if this speeds up (slows down) expect lower (warmer) temperatures as a result. Regardless of timing, pressure falls and cold air advection (CAA) will lead to more breezy winds in the 30s. Temperatures fall into the upper 40s and 50s for Friday behind the cold front, but Saturday will feature ridging aloft bringing warmer temperatures back into the region. Uncertainty in the timing and location of an upper level wave ejecting into the northern plains will bring chances for rain back to the area on Sunday and Monday, with ensemble clustering analysis showing 53% of ensemble members favoring rain chances increasing Sunday evening into Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1124 AM CST Mon Nov 13 2023 VFR conditions are expected for the TAF period. Lighter southerly winds are expected for this afternoon, but the low level jet (LLJ) will ramp up this evening. The jet will bring widespread low level wind shear (LLWS) across the entire area including all TAF sites. Have included LLWS in all TAFs for the evening and overnight hours. With the jet remaining strong, strong gusts will be mixed to the surface as the boundary layer destabilizes tomorrow. Gusts will strengthen up to 30-35 knots, with the strongest gusts occurring east of the James River. Locations along the Buffalo ridge will see this highest gusts that could exceed 45 knots. These strong southerly winds will finish the TAF period. && .FIRE WEATHER... Issued at 343 AM CST Mon Nov 13 2023 For today, southeasterly winds ramp up during the late morning into the afternoon hours, with the strongest gusts expected west of I-29 in the lower 30s, while areas east of I-29 will remain in the teens to lower 20s. With temperatures largely in the 60s, relative humidity values will drop down into the upper 20s to lower 30s across the area. Currently not expecting critical RH thresholds (<25%) to be met where gusts are exceeding 25 knots, but that will be something to watch for areas west of I-29. Regardless of whether criteria are met, high to very high fire danger will exist across the area today, so use caution with any activities that may spark a fire. For Tuesday, temperatures warm further into the mid to upper 60s, with lowest RH's again displaced from the strongest gusts. Areas east of the James will be seeing gusts into the lower 30s up into the mid 40s, while areas westward will see gusts in the 20s to lower 30s during the morning hours, decreasing during the afternoon hours. Lowest RH's in the upper 20s west of the James River Valley will occur during the afternoon hours when the winds are decreasing, while areas east of the James River Valley expected to remain in the 30s and 40s throughout the afternoon hours. Given our dry conditions and continued curing of any fire fuels, very high fire danger is expected. Tuesday may see increased cloud coverage, which may hinder strongest gusts from forming and keep temperatures on the cooler side of what is currently expected. Thursday will see a cold front move through the area, though there are uncertainties on timing. While relative humidity values look to remain in the 40s and 50s, breezy northwest winds with gusts into the 30s and possibly lower 40s, will again result in high to very high fire danger. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...APT AVIATION...Meyers FIRE WEATHER...APT
Hazardous weather outlook, Nov 13, 4:13 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 AM CST Mon Nov 13 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 413 AM CST Mon Nov 13 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Above normal temperatures, breezy southeast winds, and relative humidity values in the mid 20s to mid 30s will result in enhanced fire danger this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Above normal temperatures breezy conditions will result in enhanced fire danger across the area on Tuesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.